Getting on Propecia 3 mos. after transplant - BaldTruthTalk.com
+ Reply to Thread
Results 1 to 6 of 6
  1. #1
    Senior Member
    Join Date
    Jul 2012
    Posts
    403

    Default Getting on Propecia 3 mos. after transplant

    Hey all,

    I'm exactly 12 weeks out from a transplant procedure, and I've got great growth so far at this relatively early juncture, which I think bodes well. I was transplanted all along my hairline, which is still pretty thick, and now I've got this "shadow" of furry hair growing in in front. Pretty cool.

    Anyway, I always thought I would never get on Propecia out of concern with the sides, but now I'm really on the cusp of pulling the trigger and doing a very gradual taper onto the drug. I'm just wondering if there's any particular reason NOT to get onto Propecia relatively shortly after a transplant--i.e., should I wait a year or so and see the transplant results? I'd rather not lose a year during which I could be on the medication.

    Also, could someone explain the "brain fog" side effect a little? That's the one that concerns me. I'm a corporate attorney and spend my days doing pretty grueling mental work, and I need my faculties at 100%. I'm just not sure what people are referring to when they complain about this side.

    One last thing: do people usually have blood testing before starting on the drug, or do they just take it? I've never had my testosterone levels gauged before, and I don't know if that's part of a normal pre-medication workup.

    Thanks!

  2. #2
    Member
    Join Date
    Oct 2011
    Posts
    63

    Default

    the problem with so-called brain fog is that you are not aware you have it until you are off finasteride again for a little while. i know, not at all a clear answer, which only continues to fuel the speculation as to its existence. but essentially brain fog is a feeling of not being as sharp or as fast--which is something anyone can experience now and again regardless of finasteride use. while these forums are great, as a finasteride user who has taken the drug for a year, stopped, and is now starting to take it again at a lower dose (0.50mg) and on every other day, it is so easy for our minds to create connections between any physical symptoms and finasteride--which is not to say sides don't exist--they do--i experienced slight e.d.--however, i think many of us on finasteride are too quick to blame all sorts of things like fatigue and those occasional "tired/drowsy" days all on this drug because we've read so much about it and therefore almost create the expectation for it to happen.

  3. #3
    Senior Member
    Join Date
    Jul 2012
    Posts
    403

    Default

    Quote Originally Posted by philippe View Post
    the problem with so-called brain fog is that you are not aware you have it until you are off finasteride again for a little while. i know, not at all a clear answer, which only continues to fuel the speculation as to its existence. but essentially brain fog is a feeling of not being as sharp or as fast--which is something anyone can experience now and again regardless of finasteride use. while these forums are great, as a finasteride user who has taken the drug for a year, stopped, and is now starting to take it again at a lower dose (0.50mg) and on every other day, it is so easy for our minds to create connections between any physical symptoms and finasteride--which is not to say sides don't exist--they do--i experienced slight e.d.--however, i think many of us on finasteride are too quick to blame all sorts of things like fatigue and those occasional "tired/drowsy" days all on this drug because we've read so much about it and therefore almost create the expectation for it to happen.
    I think you're spot on. I asked my surgeon about the brain fog side, and his response was something like, "Well, I don't want to discount what people report, but it's not really a complaint I've heard. Something like that is so vague and can either be psychosomatic or caused by other factors like sleep or diet. Blaming Propecia is easy, but it's extremely difficult to isolate that as the cause." That seemed like a sane response. We can feel sluggish or tired for so many reasons, and attributing it all to Propecia is sort of a convenient catch-all. I think I'm in a good spot to start Propecia because I'm not terrified of getting sides. I've got plenty of other things to do (like work), and I'm not inclined to live in fear of medication side effects.

  4. #4
    Senior Member
    Join Date
    Feb 2012
    Location
    Newcastle upon Tyne, UK
    Posts
    1,258

    Default

    Quote Originally Posted by win200 View Post
    I think I'm in a good spot to start Propecia because I'm not terrified of getting sides. I've got plenty of other things to do (like work), and I'm not inclined to live in fear of medication side effects.
    I wasn't afraid either. Unfortunately, drugs don't give a shit about how you feel, they just do what they do. Propecia alters your hormonal system; that's why people take it. Side effects are inevitable. I wish I hadn't taken the risk.

  5. #5
    Senior Member
    Join Date
    Jul 2012
    Posts
    159

    Default

    I've been on Fin for years and never noticed side effects, what sides have you guys experienced which were bad enough to make you want to come off Fin?

    I used to take 1.25mg a day, but now it's 1mg or less every other day.

  6. #6
    Senior Member
    Join Date
    Jul 2012
    Posts
    403

    Default

    Quote Originally Posted by chrisis View Post
    I wasn't afraid either. Unfortunately, drugs don't give a shit about how you feel, they just do what they do. Propecia alters your hormonal system; that's why people take it. Side effects are inevitable. I wish I hadn't taken the risk.
    I definitely didn't mean to suggest that side effects are purely the product of a fearful outlook when getting on the drug. I do think that some--perhaps many--of the side effects that people experience on fin are psychosomatic to a large degree. ED in particular is not purely hormonal, but also significantly instigated by psychological factors. One of the reasons that it's so hard to treat, beyond patching the problem with Viagra, is that we're still not entirely certain what causes it. The few doctors I've talked to about Propecia think that the drug legitimately causes ED issues in some patients, and some patients suffer from it because they're paralyzed with anxiety about the drug's side effects and it becomes a self-fulfilling prophecy. And I think some of the other side effects--brain fog, fatigue, etc.--are sometimes unrelated, normal sensations that patients become more acutely aware of because, again, they're scared of side effects. So while a positive outlook doesn't eliminate potential side effects--not by a long shot--I *do* think it increases the odds somewhat of having a positive experience with the medication.

    If you're willing to talk about it, what caused you to have a bad experience with fin?

Similar Threads

  1. Where do I start? Had transplant, no propecia
    By Justin332 in forum Introduce Yourself & Share Your Story
    Replies: 9
    Last Post: 04-16-2012, 06:12 PM
  2. Hair Transplant without Propecia?
    By Buckerine11 in forum Hair Transplant: Start Your Own Topic
    Replies: 11
    Last Post: 08-30-2011, 03:12 AM
  3. Must I use Propecia or Minoxodil after a transplant?
    By kirribilli in forum Men's Hair Loss: Start Your Own Topic
    Replies: 2
    Last Post: 11-15-2009, 02:07 AM
  4. Hair Transplant and Propecia Concerns
    By tbtadmin in forum IAHRS Info Center Discussion
    Replies: 0
    Last Post: 09-18-2009, 06:22 PM
  5. Propecia or Transplant or both
    By BALDman in forum Introduce Yourself & Share Your Story
    Replies: 3
    Last Post: 06-26-2009, 07:49 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts

» IAHRS

hair transplant surgeons

» The Bald Truth